Multiple Sclerosis Home > Baclofen Withdrawal
Baclofen (Lioresal, Gablofen) can cause withdrawal symptoms if you suddenly stop taking the medication. Withdrawal can lead to potentially serious complications, such as a rapid breakdown of muscle tissue, organ failure, or even loss of life. To avoid baclofen withdrawal symptoms, your healthcare provider will most likely wean you off the drug slowly to allow time for your body to adjust.
Withdrawing From Baclofen: An OverviewBaclofen (Lioresal®, Gablofen®) is a prescription medication used to treat spasticity. The medication can cause withdrawal symptoms if it is stopped too abruptly. Baclofen withdrawal is potentially dangerous.
- High fever
- Increased, "rebound" spasticity
- Rapid breakdown of muscle tissue (which can be quite dangerous)
- Organ failure
- Low blood pressure
- Loss of life.
Limiting Baclofen WithdrawalWithdrawing from Baclofen can be dangerous. For this reason, every person taking the medication (or their caregivers, if appropriate) must be aware of withdrawal symptoms. Sometimes (especially for people on a baclofen pump), it may not be obvious that withdrawal is causing the distressing symptoms, as the pump could malfunction without any warning or indication of problems.
Do not suddenly stop taking baclofen. If you need to stop treatment, do so only with your healthcare provider's approval and supervision. Your healthcare provider can help you gradually reduce the dosage in such a way as to limit the negative effects of baclofen withdrawal.